Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS La Crosse, WI

July 18, 2002Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 18, 2002, 2:25 PM CDT for Fillmore County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2002, 2:25 PM CDT (19:25 UTC)
Expired
Jul 18, 2002, 3:30 PM CDT
In force
65 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:05 PM CDTThunderstorm Wind 52 EPreston, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS53 KARX 181925
SVRLSE
MNC045-182030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 330 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF FOUNTAIN...OR ABOUT 6 MILES
  NORTH OF PRESTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR PRESTON AT 235 PM CDT...
  NEAR LANESBORO AT 250 PM CDT...
  NEAR RUSHFORD VILLAGE...AND HARMONY AT 315 PM CDT...
  NEAR RUSHFORD AT 325 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4384 9245 4351 9245 4351 9173 4385 9173

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:45 AM CDT, 10 hours 40 minutes earlier.

Area forecast discussion, Jul 18, 3:45 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CDT THU JUL 18 2002

DATA ANALYSIS AT 18/06Z SHOWS THE FRONT EXTENDING FROM JUST NORTH OF
A KAUW-KULM-KMML LINE.  REGIONAL RADAR SHOWING SCATTERED SLOW MOVING
THUNDERSTORMS OVER EASTERN IOWA WHERE THE CAP IS THE WEAKEST.  LOW
LEVEL MOISTURE TRANSPORT HAS LEAD TO THE DEVELOPMENT OF AN MCS OVER
NORTH DAKOTAS.  AIRMASS OVER THE FORECAST AREA REMAINS CAPPED FOR
NOW.  MAIN FORECAST FOCUS WILL BE THE FRONT MOVING INTO...THEN
THROUGH THE FORECAST AREA TODAY AND TONIGHT.

MODEL INITIALIZATION OF THE ETA/AVN SEEMS REASONABLE.  ETA IS MUCH
FASTER BRINGING THE FRONT THROUGH THE FORECAST AREA THAN THE AVN.
IN FACT...THE ETA CAPE/LI FIELDS SUGGEST TIMING SIMILAR TO THE AVN.
THINK THE FRONT WILL PUSH INTO THE CENTRAL PORTION OF THE FORECAST
AREA /KLSE-KRST-KVOK/ ABOUT 17Z...THEN THROUGH THE FORECAST AREA BY
00Z.

MUCAPES WILL BUILD AHEAD OF THE FRONT TO ABOUT 2500 J/KG BY
MIDDAY...AND 3500 J/KG BY PEAK HEATING.  THIS IN CONJUNCTION WITH A
WEAK CAP /0-30 CIN NEAR THE FRONT/ AND CONVERGENCE ALONG THE FRONT
SHOULD CAUSE THE BOUNDARY TO CONVECT THIS MORNING AS IT MOVES
SOUTH.  THIS SHOULD CONTINUE TODAY INTO THE EVENING AS IT HEADS
SOUTH.  ABOVE AVERAGE CONFIDENCE FOR THIS GIVEN WHAT HAPPENED TODAY
ACROSS MINNESOTA AND NORTHERN WISCONSIN NEAR THIS FRONT.

SEVERE THREAT WITH THESE STORMS SHOULD BE MAINLY HAIL GIVEN THE
AMOUNT OF INSTABILITY /SEE CAPE ABOVE/ AND WET BULB ZERO HEIGHTS OF
11-12 KFT.  HOWEVER...ENVIRONMENTAL SHEAR REMAINS WEAK WITH THESE
STORMS.  THEREFORE...DO NOT EXPECT ANY LONG LIVED ROTATING UPDRAFTS
OR ORGANIZED LINEAR SEGMENTS.

LOOK AT THE 18/06Z ETA SUGGESTS THE PRECIPITATION ONSET WILL BE
DELAYED A FEW HOURS.  THEN...IT DEVELOPS SOME ADDITIONAL MOISTURE
TRANSPORT TONIGHT...WHICH ENHANCES CONVECTION INTO AN MCS.  THIS
SEEMS REASONABLE...AND GIVEN CURRENT FORECAST...WILL CONTINUE CHANCE
OF THUNDERSTORMS TONIGHT.

HIGH PRESSURE BUILDS INTO THE GREAT LAKE STATES FRIDAY THROUGH
SATURDAY.  THIS WILL PRODUCE EASTERLY FLOW ACROSS THE FORECAST AREA.
THIS WILL KEEP HIGHS DOWN SOME...DESPITE WARM 850 MB TEMPERATURES
CONTINUING.  PRECIPITATION CHANCES NIL WITH A DRY BOUNDARY
LAYER...AND NOT TOO MANY CLOUDS FOR FRIDAY AND SATURDAY.

.LSE...NONE.

KRC

In the hours before

Special weather statement, Jul 18, 12:40 PM CDT, 1 hour 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-190300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1240 PM CDT THU JUL 18 2002

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY
THREAT BEING LARGE HAIL AND DAMAGING WINDS.

TIMING - FOR THIS AFTERNOON THROUGH THIS EVENING.

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST
WISCONSIN.

DISCUSSION - A NEARLY STATIONARY FRONT EXTENDED FROM EASTERN
WISCONSIN INTO SOUTHERN MINNESOTA. THIS FRONT WILL CONTINUE TO MOVE
SLOWLY SOUTH THIS AFTERNOON...AND WILL SERVE AS A FOCAL POINT FOR
SHOWERS AND THUNDERSTORMS. THE ATMOSPHERE AROUND THE AREA IS MOIST
AND UNSTABLE...AND A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS
ALSO A POSSIBILITY...DUE TO THE SLOW MOVEMENT OF THE STORMS.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:14 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted76 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.